Secondary Logo

Journal Logo

Correspondence

Thoracic epidural analgesia and antihypertensive therapy: a matter of timing?

Fikkers, B. G.1; Damen, J.1; Scheffer, G. J.1; Kruithof, H. C.2

Author Information
European Journal of Anaesthesiology: October 2006 - Volume 23 - Issue 10 - p 893-895
doi: 10.1017/S0265021506231375

EDITOR:

Hypertension is highly prevalent in the elderly population [1]. Many hypertensive patients will need surgery. Thoracic epidural anaesthesia (TEA) is a reliable and safe anaesthetic technique, also in hypertensive patients [2]. One of the important side-effects is hypotension, occurring in about 5.5% of patients [3]. In well-sedated patients, epidural analgesia in combination with chronic beta-blockade seems to be safe [4]. However, most hypertensive patients are receiving also other antihypertensive drugs. From the literature, it is not clear when antihypertensive therapy should be restarted in patients with TEA. We would like to present a case in which antihypertensive drugs in combination with TEA might have caused a serious adverse event.

A 70-yr-old female was admitted for hemihepatectomy because of liver metastases, secondary to a gastric carcinoma, discovered 5 yr previously. Her past medical history revealed a well-regulated type II diabetes mellitus and hypertension of approximately 8 yr duration. Preoperative medication consisted of insulin and a thiazide diuretic (chloortalidon 1 × 50 mg). Because of persistent hypertension (200/110 mmHg), a beta-blocker (metoprolol 1 × 50 mg) and an angiotensin converting enzyme (ACE)-inhibitor (enalapril 1 × 10 mg) were added to her medication 1 week preoperatively.

Anaesthesia consisted of TEA, with a catheter inserted at the level of Th7-8, as an adjunct to general anaesthesia. The surgical procedure was uneventful. Postoperative pain control was achieved by an epidural infusion of 2mL h−1 of a solution consisting of morphine 0.2 mg mL−1 with bupivacaine 7.5 mg mL−1. She recovered quickly, with blood pressures (BP) around 120/70 kPa and a heart rate (HR) of 60 beats min−1. On the first postoperative day, metoprolol was restarted. On the second postoperative day she received metoprolol in combination with enalapril. Five hours after the medication was given she was comfortable and without pain. No BP was recorded. One hour later she was checked again. At that moment, she was breathing spontaneously, about 15 times min−1 but was unresponsive and bradycardic (HR 50 beats min−1) with a BP that could not be measured. The epidural medication was stopped immediately, and she was given fluids and naloxone intravenously. An arterial blood gas was normal. An electrocardiogram showed a sinus bradycardia without any other abnormalities. At that moment, atropine or vasopressors were not given. Because after about 1 h her clinical condition did not improve, she was admitted to the intensive care unit (ICU). An arterial line was inserted, recording a BP of 60/35 mmHg. Neurological examination revealed an EMV (eye, motor, verbal) score of 1-2-1 without signs of lateralization. Her pupils were 2 mm in diameter, slightly reactive to light and she had bilateral extensor plantar responses. Her airway was not obstructed and an arterial blood gas revealed pH of 7.34, a PO2 of 11.5 kPa and a PCO2 of 5.6 kPa. Blood examination was unremarkable except for haemoglobin of 6.9 mg dL−1, hypokalaemia (3.1 mmol L−1), hypomagnesemia (0.40 mmol L−1) and hypophosphataemia (0.39 mmol L−1). Serum glucose level was initially 8.4 mmol L−1 and varied later between 8 and 14 mmol L−1. No cerebrospinal fluid could be aspirated from the epidural catheter. She was further treated with extra volume, a combination of norepinephrine 0.1 μg kg−1 min−1 and dobutamine 5 μg kg−1 min−1 and extra naloxone. Magnesium and phosphate were supplied and laboratory values normalized. Her haemodynamic situation stabilized quickly, and the vasopressors could be weaned within hours. The hypotensive period had persisted for at least 2 h. Her EMV-score slightly improved to 1-5-1 and a brain computerized tomography (CT) scan was performed. In view of her recent operation and a drop in haemoglobin level (from 11.0 mg dL−1 in the morning to 6.9 mg dL−1), an abdominal CT-scan was also ordered, but both scans did not show any abnormalities. Because increasing hypercapnia, the patient was intubated 4 h after admission to the ICU. About 10 h after intubation she could be extubated with normal blood gases and an EMV-score of 14 (disorientation in place) and was sent to the ward the following morning. Although she was awake and well oriented, her character had changed. This was even more pronounced when she was at home 8 days later. She was passive, with slow speech, flaccid emotions, intermingled with panic attacks and barely able to take care of herself. This situation gradually improved, but 6 months later there were still important personality changes. An echo Doppler of the carotid arteries was performed, revealing a 60% stenosis of the left internal carotid artery, but no stenosis on the right side. The patient refused a cerebral magnetic resonance imaging.

Although many patients with hypertension will be treated with a combination of beta-blockade and ACE-inhibition, there are no studies reporting the safety in patients during epidural anaesthesia. Resuming an ACE-inhibitor in a patient with an activated renin–angiotensin–aldosterone system may increase the risk of hypotension. However TEA blocks renal sympathetic fibres, thereby suppressing renin release in response to arterial hypotension [5]. Another cause of profound hypotension in patients with epidural anaesthesia is total spinal anaesthesia. This is usually explained by subarachnoid migration of the epidural catheter [6]. As aspiration did not reveal cerebrospinal fluid, this diagnosis is unlikely in our patient. So the role of restarting an ACE-inhibitor in our case as the cause of profound hypotension remains unclear.

Hypotension in combination with bilateral carotid artery stenosis is a risk factor for global cerebral ischaemia. The performed echo Doppler revealed a one-sided internal carotid artery stenosis of 60%. This is very unlikely to cause clinical problems, as a stenosis becomes symptomatic after increasing to more than about 75% bilaterally. In the absence of an alternative diagnosis, we suspect that the neurological problems were caused by global hypoperfusion of the brain, possibly due to a combination of TEA and resuming antihypertensive therapy. The low levels of magnesium, potassium and phosphate can be explained by chronic use of thiazide diuretics. Although low serum levels of electrolytes may cause a number of clinical problems, it is unlikely that this explains the symptomatology of our patient.

In conclusion, we report a case where the use of TEA in combination with antihypertensive therapy may have caused a serious adverse event. Several lessons can be learned from this case report: firstly, in patients with hypertension, starting two antihypertensive drugs at the same time may be dangerous. In our patient, this was justified because of the severity of the hypertension in combination with the urgent need for the operation. However, starting two drugs at the same time may influence BP too much, so it seems prudent to start a beta-blocker first and eventually add an ACE-inhibitor later. Secondly, caution should be taken when resuming antihypertensive therapy in patients with TEA. In the absence of literature evidence, our recommendations in patients on epidural analgesia are to resume antihypertensive therapy only if the mean BP is within 20% of the preoperative BP. Finally, in the direct postoperative period, frequent BP recordings are very important, in particular in patients with epidural analgesia.

B. G. Fikkers

J. Damen

G. J. Scheffer

H. C. Kruithof

1Department of Anaesthesiology, Radboud University Nijmegen Medical Centre, Nijmegen, The Netherlands

2Department of Geriatrics, Centre of Mental Health Care GGZ Oost Brabant, Oss, The Netherlands

References

1. Klungel OH, de Boer A, Paes AH, Nagelkerke NJ, Seidell JC, Bakker A. Estimating the prevalence of hypertension corrected for the effect of within-person variability in blood pressure. J Clin Epidemiol 2000; 53: 1158–1163.
2. Liu S, Carpenter RL, Neal JM. Epidural anaesthesia and analgesia. Their role in postoperative outcome. Anesthesiology 1995; 82: 1474–1506.
3. Cashman JN, Dolin SJ. Respiratory and haemodynamic effects of acute postoperative pain management: evidence from published data. Br J Anaesth 2004; 93: 212–223.
4. Stenseth R, Bjella L, Berg EM, Christensen O, Levang OW, Gisvold SE. Effects of thoracic epidural analgesia on pulmonary function after coronary artery bypass surgery. Eur J Cardiothorac Surg 1996; 10: 859–865.
5. Hopf HB, Schlaghecke R, Peters J. Sympathetic neural blockade by thoracic epidural anaesthesia suppresses renin release in response to arterial hypotension. Anesthesiology 1994; 80: 992–999.
6. Jaeger JM, Madsen ML. Delayed subarachnoid migration of an epidural Arrow FlexTip Plus catheter. Anesthesiology 1997; 87: 718–719.
© 2006 European Society of Anaesthesiology